Texas, 2023

Hail in Texas, April 25 to 26, 2023

April 25 to 26, 2023 · NWS SJT · 28 events in 10 counties and zones

The combination of an upper level disturbance and a dryline resulted in scattered severe thunderstorms across much of west central Texas. Also, a few of the severe thunderstorms were supercells due to the moderate instability and strong vertical wind shear across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an upper level disturbance and a dryline resulted in scattered severe thunderstorms across much of west central Texas. Also, a few of the severe thunderstorms were supercells due to the moderate instability and strong vertical wind shear across the area. These severe storms produced large to very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 25, 5:31 PM CST, 1 minute earlier.

Area forecast discussion, Apr 25, 5:31 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service San Angelo TX
631 PM CDT Tue Apr 25 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 313 PM CDT Tue Apr 25 2023

A dryline was mixing east across the Permian Basin and Trans-
Pecos areas this afternoon. Out ahead of the dryline, skies were
clearing over western, central and southern parts of our area. An
isolated thunderstorm or two may develop by early this evening,
perhaps somewhere over the western Big Country or northwestern
Concho Valley ahead of where the dryline bulges. With moderate
instability (CAPEs to 2000 J/kg) and sufficient effective shear
ahead of the dryline, have a conditional threat of severe weather
with large to very large hail and damaging winds the main threats.
An isolated tornado threat exists as well. The main time frame of
concern is between 5 PM and 10 PM. An upper low will move from
southwestern Colorado to northeast New Mexico tonight. With the
track of this system, indications are for a cluster of
thunderstorms to move southeast across the Texas Panhandle and
southwestern Oklahoma/Red River vicinity. The cluster of storms
could move into the northern Big Country late tonight into early
Wednesday morning, and carrying higher PoPs in that area.
Otherwise, low cloud coverage will increase/expand northward
overnight, and temperatures will be mild with lows in the upper
50s to lower 60s.

The aforementioned upper low will move southeast across the Texas
Panhandle on Wednesday. Low cloud cover will break up in the late
morning to midday time frame. Dryline will mix east across most
of the Big Country and extend southwest into Crockett County by
late afternoon. A cold front will push south across the Big
Country in the late afternoon and early evening, overtaking the
dryline. Scattered thunderstorms are expected in the warm sector
in the afternoon and early evening, east of the dryline and south
of the approaching cold front. With strong instability and
stronger effective shear, severe storms will be possible. Large to
very large hail and damaging winds will be the main threats,
along with an isolated tornado threat. Highs on Wednesday will
range from the mid 70s to near 80 in the Big Country, to the mid
to upper 80s in the Concho Valley and Northern Edwards Plateau.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 322 PM CDT Tue Apr 25 2023

Storm chances linger into Wednesday Night, especially if the
dryline is able to become stationary briefly during the early
evening before the cold front can overtake it. A few showers
linger into Thursday morning but mostly dry and cooler behind the
front. The roller coaster for temperatures will continue with
warmer conditions on Friday, before the next front comes through
and we cool down for Saturday. Model blends are showing some
showers and a few storms possible behind the front on Friday Night
into Saturday morning. Warmer and dry conditions for next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 501 PM CDT Tue Apr 25 2023

Will start with VFR conditions across the area. There is a chance
for isolated thunderstorms to affect the area this evening, mainly
near the KABI terminal. Will amend TAFs if necessary to account
for any thunderstorm activity. Winds will remain southerly and
gusty through tomorrow afternoon. Persistent south to
southeasterly low level flow will quickly bring moisture and low
clouds back in across the area, with most sites expecting to be
back down to MVFR categories between 03Z and 06Z. Will keep MVFR
to possibly as low IFR for periods of time after midnight at
southern sites through late morning or early afternoon Wednesday.
A cold front will bring a wind shift into the area near the end of
the TAF period tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     61  80  51  73 /  30  50  40  10
San Angelo  61  87  51  79 /  10  20  30  10
Junction    61  86  55  81 /  10  20  60  20
Brownwood   61  81  53  75 /  20  60  50  20
Sweetwater  60  80  49  75 /  20  30  30  10
Ozona       61  87  53  81 /   0  10  30  10
Brady       62  82  54  75 /  10  40  60  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....07
AVIATION...20
Hazardous weather outlook, Apr 25, 3:02 AM CST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
402 AM CDT Tue Apr 25 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-260915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
402 AM CDT Tue Apr 25 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening across most of west central Texas. Large
hail and damaging winds are the main hazards, but a tornado or two
will also be possible with any discrete storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered showers and thunderstorms will develop
Wednesday afternoon and evening. A few of these storms may be strong
to severe especially east of a Synder to San Angelo to Sonora line.
Large hail and damaging winds are the main hazards, but a tornado
or two will also be possible with any discrete storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday and Wednesday afternoon.

In the hours before

Special weather statement, Apr 25, 5:15 PM CST, 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
615 PM CDT Tue Apr 25 2023

TXZ049-260000-
Fisher TX-
615 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of Fisher County
through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Us-180 Near The Fisher-
Scurry County Line, or 7 miles northeast of Hermleigh, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rotan, Roby, Sylvester, Hobbs, Longworth, Mccaulley, Hitson, Busby,
Capitola and Us-180 Near The Fisher-Scurry County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 10014 3266 10015 3263 10014 3262 10015
      3257 10066 3279 10066 3296 10024 3296 10020
TIME...MOT...LOC 2314Z 242DEG 29KT 3269 10065

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Dyess AFB radar (KDYX), 126 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Fisher

When
April 25, 5:32 PM CST
Where
Fisher County, 3.65 mi NNW of Bernecker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.620, -100.600

Hail, Fisher

When
April 25, 6:00 PM CST
Where
Fisher County, 6.45 mi ESE of Bernecker
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
32.530, -100.480

A storm chaser reported hen egg size hail 6 miles northwest of Sweetwater.

Hail, Nolan

When
April 25, 6:10 PM CST
Where
Nolan County, 1.88 mi ENE of Sweetwater
Measured
2 in hail
Reported by
Public
Coordinates
32.480, -100.370

The hen egg size hail report from mping was located 2 miles east-northeast of Sweetwater.

Hail, Nolan

When
April 25, 6:13 PM CST
Where
Nolan County, 0.9 mi NW of Sweetwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.480, -100.410

Law enforcement reported golf ball size hail in Sweetwater.

Hail, Nolan

When
April 25, 6:15 PM CST
Where
Nolan County, 4.31 mi ENE of Sweetwater
Measured
1.75 in hail
Reported by
Public
Coordinates
32.490, -100.330

The public reported golf ball size hail 4.3 miles east-northeast of Sweetwater.

Hail, Nolan

When
April 25, 6:18 PM CST
Where
Nolan County, 0.69 mi S of Sweetwater
Measured
2.25 in hail
Reported by
Public
Coordinates
32.460, -100.400

A report of hen egg size hail from mping in Sweetwater.

Hail, Nolan

When
April 25, 6:20 PM CST
Where
Nolan County, 1.75 mi E of Sweetwater
Measured
2.75 in hail
Reported by
Public
Coordinates
32.470, -100.370

A report of baseball size hail from mping, 2 miles east of Sweetwater.

Hail, Taylor

When
April 25, 7:20 PM CST
Where
Taylor County, 6.25 mi N of Shep
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.260, -100.130

A trained spotter reported hen egg size hail 8 miles north of Happy Valley.

Hail, Taylor

When
April 25, 7:25 PM CST
Where
Taylor County, 7.24 mi NE of Ovalo
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
32.200, -99.990

A trained spotter reported a little larger then baseball size hail 8 miles northeast of Happy Valley.

Hail, Taylor

When
April 25, 7:45 PM CST
Where
Taylor County, 6.25 mi NE of Shep
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
32.230, -100.040

A storm chaser reported baseball size hail 8 miles north-northeast of Happy Valley.

Hail, Taylor

When
April 25, 7:54 PM CST
Where
Taylor County, 1.36 mi ENE of Bradshaw
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.110, -99.880

A trained spotter reported tennis ball size hail 1.5 miles north of Bradshaw.

Hail, Taylor

When
April 25, 8:00 PM CST
Where
Taylor County, 1.17 mi E of Bradshaw
Measured
2.75 in hail
Reported by
Public
Coordinates
32.100, -99.880

There was major hail damage to the roof and windows of a residence. Also, severe hail damage to motor vehicles including windshield and windows busted out, and external mirrors busted out with broken mirror housings. The time was estimated by radar.

Hail, Runnels

When
April 25, 8:30 PM CST
Where
Runnels County, 4.15 mi N of Crews
Measured
2 in hail
Reported by
Public
Coordinates
31.940, -99.780

The public reported hen egg size hail 4.2 miles north of Crews.

Hail, Runnels

When
April 25, 8:35 PM CST
Where
Runnels County, 3.28 mi NNE of Crews
Measured
3.5 in hail
Reported by
Storm Chaser
Coordinates
31.920, -99.750

A storm chaser reported 3.5 inch diameter hail 3.3 miles north-northeast of Crews.

Hail, Coleman

When
April 25, 8:50 PM CST to 9:20 PM CST
Where
Coleman County, 3.5 mi S of Glen Cove
Measured
1.75 in hail
Reported by
Public
Coordinates
31.820, -99.660

The large hail lasted 30 minutes from 950 PM to 1020 PM.

Hail, Coleman

When
April 25, 8:50 PM CST
Where
Coleman County, 0.91 mi SE of Glen Cove
Measured
1.75 in hail
Reported by
Public
Coordinates
31.860, -99.640

The public reported golf ball size hail in Glen Cove.

Hail, Coleman

When
April 25, 9:45 PM CST
Where
Coleman County, 3.5 mi S of Santa Anna
Measured
1.75 in hail
Reported by
Public
Coordinates
31.680, -99.340

The public reported golf ball size hail 3.5 miles south of Santa Ana.

Hail, Haskell

When
April 26, 12:30 AM CST
Where
Haskell County, 6.46 mi NNE of Stamford
Measured
1.75 in hail
Reported by
Public
Coordinates
33.040, -99.750

The public reported golf ball size hail 6.5 miles north-northeast of Stamford.

Hail, Jones

When
April 26, 12:57 AM CST
Where
Jones County, 5.8 mi E of Stamford Arledge Arp
Measured
1 in hail
Reported by
Public
Coordinates
32.920, -99.630

Hail, Taylor

When
April 26, 1:55 PM CST
Where
Taylor County, 1.88 mi WNW of Potosi
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.330, -99.700

Hail, Callahan

When
April 26, 2:04 PM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.340, -99.560

The Fire Department reported golf ball size hail in Eula.

Hail, Callahan

When
April 26, 2:23 PM CST
Where
Callahan County, 3.5 mi S of Baird
Measured
1 in hail
Reported by
Public
Coordinates
32.350, -99.390

Hail, Callahan

When
April 26, 2:29 PM CST
Where
Callahan County, 4.02 mi NW of Admiral
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -99.380

Hail, Callahan

When
April 26, 2:37 PM CST
Where
Callahan County, 3.27 mi SSW of Pueblo
Measured
0.75 in hail
Reported by
Public
Coordinates
32.440, -99.160

Hail, Callahan

When
April 26, 2:50 PM CST
Where
Callahan County, 0.58 mi E of Putnam
Measured
1 in hail
Reported by
Public
Coordinates
32.370, -99.190

Hail, Brown

When
April 26, 4:25 PM CST
Where
Brown County, 0.91 mi SW of Indian Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.510, -98.990

Hail, Mason

When
April 26, 5:30 PM CST
Where
Mason County, 1.37 mi ENE of Katemcy
Measured
1.25 in hail
Reported by
Public
Coordinates
30.910, -99.250

Hail, Mason

When
April 26, 9:35 PM CST
Where
Mason County, 4.19 mi S of Loyal Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
30.520, -99.010

The public reported golf ball size hail 4.2 miles south of Loyal Valley. The time was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096002, 1096003, 1096005, 1096008, 1096004, 1096006, 1096007, 1096009, 1096011, 1096010, 1096012, 1096021, 1096020, 1096013, 1096016, 1096019, 1096017, 1096015, 1096018, 1096022, 1096023, 1096025, 1096024, 1096027, 1096026, 1096028, 1096030, 1096029.